Georgia, 2018Damaging Winds in Georgia, August 8, 2018
August 8, 2018 · NWS JAX · 4 events in 3 counties and zones
Sea breeze storms and boundary mergers produced scattered severe storms over an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sea breeze storms and boundary mergers produced scattered severe storms over an unstable airmass.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 8, 2:31 PM EST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 8, 2:31 PM EST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
331 PM EDT Wed Aug 8 2018
.SHORT TERM...Seabreezes now moving inland with isolated to
scattered convection over inland areas. Expect showers and storms
to increase this afternoon as seabreezes merge over the interior
by early evening. Storms should dissipate this evening as instability
and low level convergence weaken. Thursday should be similar to
today with a slight faster westerly flow keeping the east coast
seabreeze closer to the east coast. Isolated to scattered
convection expected during the afternoon as dry mid level air and
upper ridging across the area limits coverage. Conditions will
remain hot and humid with highs reaching the mid 90s inland on
Thursday.
Thursday night through Saturday night...Moisture will gradually
increase Friday with PWATs nearing 2 inches. Scattered afternoon
convection may continue well into the evening as upper ridge
starts to weaken. Ridge will shift south on Saturday as a short
wave trough to the north moves east across the Carolinas and north
Georgia. This feature may bring an increase in storms to mainly se
Georgia Saturday evening.
.LONG TERM...Sunday through Wednesday...Mid-Upper ridge will be
south of the area Sunday through Monday as upper low/trough over
the Ohio Valley shifts to the east coast. A moist sw flow with
increasing synoptic lift over mainly se Ga will produce numerous
showers and storms. As upper trough shifts off the east coast
Tuesday and Wednesday the ridge will rebuild across the se with
daily convection lowering to scattered coverage. Temperatures will
be at or slightly above average.
&&
.AVIATION...VCTS in TAFs til 23z due to isolated to scattered shower
and thunderstorm coverage expected this afternoon. Light sw winds
will become se with the seabreeze front moving inland to between
VQQ and GNV. VFR conditions to prevail overnight and Thursday
morning.
&&
.MARINE...Surface ridge will remain to the south the next few days
which will continue the sw flow. Daily seabreezes will shift winds
to the se near the coast in the afternoon hours. Scattered showers
and thunderstorms will become more numerous early next week. Wind
speeds will be mostly 10 to 15 knots with sea heights 2 to 3 feet.
Rip Currents: Low to moderate risk.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 92 74 92 / 20 40 10 30
SSI 76 92 76 91 / 20 20 10 40
JAX 74 93 74 93 / 30 20 10 40
SGJ 75 91 74 90 / 30 20 10 40
GNV 74 91 74 91 / 20 20 10 30
OCF 73 91 74 91 / 20 30 10 30
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&
Zibura/Shashy/23
In the hours before
Special weather statement, Aug 8, 4:04 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
504 PM EDT WED AUG 8 2018
FLZ022>024-GAZ150-162>164-082145-
Columbia FL-Baker FL-Inland Nassau FL-Ware GA-Clinch GA-Echols GA-
Charlton GA-
504 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NASSAU...CENTRAL
BAKER...NORTHEASTERN COLUMBIA...SOUTHEASTERN ECHOLS...SOUTHEASTERN
WARE...EASTERN CLINCH AND SOUTHERN CHARLTON COUNTIES UNTIL 545 PM
EDT...
At 504 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Needmore to near Glen St. Mary. Movement
was north at 20 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Fargo, Taylor, Macclenny, Glen St. Mary, St. George and Needmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3105 8269 3057 8198 3020 8209 3059 8270
TIME...MOT...LOC 2104Z 189DEG 17KT 3062 8263 3031 8215
23
Special weather statement, Aug 8, 4:20 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
520 PM EDT WED AUG 8 2018
GAZ152>154-165-166-082200-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Brantley GA-
Coastal Camden GA-
520 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMDEN...SOUTHWESTERN
GLYNN AND EAST CENTRAL BRANTLEY COUNTIES UNTIL 600 PM EDT...
At 520 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsland, moving north at 20 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Kingsland, Woodbine, Waverly, Waynesville, Atkinson, Tarboro,
Harrietts Bluff and Colesburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3076 8159 3079 8180 3123 8186 3123 8154
TIME...MOT...LOC 2120Z 179DEG 21KT 3087 8170
23
Special weather statement, Aug 8, 4:46 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
546 PM EDT WED AUG 8 2018
GAZ149-150-163-082230-
Ware GA-Atkinson GA-Clinch GA-
546 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ATKINSON...WEST CENTRAL
WARE AND NORTHWESTERN CLINCH COUNTIES UNTIL 630 PM EDT...
At 546 PM EDT, Doppler radar was tracking a strong thunderstorm near
Du Pont, or near Lakeland, moving northeast at 20 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Homerville, Du Pont and Cogdell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3121 8261 3091 8280 3097 8297 3118 8297
3119 8305 3123 8305 3128 8303 3130 8306
TIME...MOT...LOC 2146Z 214DEG 18KT 3103 8295
23Special weather statement, Aug 8, 5:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
600 PM EDT WED AUG 8 2018
FLZ024-025-124-125-GAZ166-082245-
Inland Duval FL-Inland Nassau FL-Coastal Duval FL-Coastal Nassau FL-
Coastal Camden GA-
600 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NASSAU...
NORTHEASTERN DUVAL AND SOUTHERN CAMDEN COUNTIES UNTIL 645 PM EDT...
At 600 PM EDT, Doppler radar was tracking a strong thunderstorm over
Yulee, or 8 miles southwest of St. Marys, moving east at 10 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Fernandina Beach and Yulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3049 8166 3066 8171 3077 8142 3051 8139
TIME...MOT...LOC 2200Z 255DEG 10KT 3060 8161
23
Local storm report, Aug 8, 5:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
606 PM EDT WED AUG 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 4 S HOMERVILLE 30.98N 82.75W
08/08/2018 E0.25 INCH Clinch GA EMERGENCY MNGR
&&
JHESSSpecial weather statement, Aug 8, 5:16 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
616 PM EDT WED AUG 8 2018
GAZ150-151-163-082300-
Pierce GA-Ware GA-Clinch GA-
616 PM EDT WED AUG 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIERCE...
NORTHWESTERN WARE AND NORTHEASTERN CLINCH COUNTIES UNTIL 700 PM
EDT...
At 616 PM EDT, Doppler radar was tracking a strong thunderstorm over
Manor, or near Argyle, moving northeast at 15 mph.
Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.
Locations impacted include...
Waycross, Blackshear, Argyle, Boggy Bay, Jamestown, Pebble Hill,
Manor, Dixie Union and Needham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.
&&
LAT...LON 3143 8254 3132 8220 3122 8227 3122 8228
3119 8228 3101 8240 3101 8241 3099 8241
3095 8244 3104 8272
TIME...MOT...LOC 2216Z 207DEG 12KT 3106 8256
23Thunderstorm Wind, Atkinson
- When
- August 8, 5:20 PM EST
- Where
- Atkinson County, 2.76 mi N of Willacoochee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.370, -83.050
Trees were blown down near Willacoochee. The time of damage was based on radar.
Thunderstorm Wind, Atkinson
- When
- August 8, 5:40 PM EST
- Where
- Atkinson County, 2.82 mi WSW of Mora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.408, -83.016
Storm damage occurred along Ice Plant Road and Talmadge McKinnon Road. A home had some roof damage over a carport. There were numerous trees blown down, all going in the same direction. Small pea size hail was also reported.
Thunderstorm Wind, Coffee
- When
- August 8, 5:45 PM EST
- Where
- Coffee County, 1.38 mi N of Mora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.440, -82.970
Trees were blown down SW of Douglas. The time of damage was based on radar.
Thunderstorm Wind, Ware
- When
- August 8, 6:00 PM EST
- Where
- Ware County, 0.91 mi SE of Haywood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.340, -82.420
A tree and power line were blown down along Dixie Union Road. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 8, 2018$378,000 · 50 kt wind · 32 events
- Flash Flood and Hail in Georgia, August 8 to 9, 2018$168,000 · 1 in hail · 29 events
- Flash Flooding and Flood in New York, August 8, 2018$430,000 · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 8 to 9, 2018$137,000 · 65 kt wind · 23 events
- Damaging Winds and Lightning Strike in Tennessee, August 8, 2018$145,000 · 52 kt wind · 13 events
- Damaging Winds in Virginia, August 8, 2018$70,000 · 60 kt wind · 9 events
- Damaging Winds and Lightning Strike in North Carolina, August 8, 2018$54,000 · 60 kt wind · 14 events
- Flash Flooding and Hail in New Mexico, August 8, 2018$55,000 · 2 in hail · 6 events
- Flash Flooding and Flooding in Oklahoma, August 8, 2018$40,000 · 61 kt wind · 10 events
- Hail and Lightning Strike in Nebraska, August 8, 2018$50,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in North Carolina, August 8, 2018$20,000 · 1.5 in hail · 16 events
- Lightning Strike in Arizona, August 8, 20182 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781052, 781058, 781053, 781054.